Social Media Challenge Could Prove Deadly
The TikTok Benadryl Challenge has health professionals gravely concerned.
The Food and Drug Administration (FDA) is warning the public about a new social media fad that has reportedly led to the death of one teen and landed others in the hospital.
The “Benadryl Challenge” is the latest controversial stunt on the social media platform TikTok. It encourages participants to take a dozen or more doses of the over-the-counter antihistamine drug diphenhydramine (Benadryl) to the point of hallucination, and record the results.
Karin Terry, PharmD, is the medication safety pharmacist for OSF HealthCare. She says parents need to take this warning seriously, and talk to their kids about the dangers of taking part.
“Talk about what could go wrong,” Dr. Terry urged. “It’s not necessarily funny to watch someone hallucinate. That could be very dangerous, and you can make very bad choices during a hallucination. That’s not a funny thing to video tape and witness. And if they are witnessing someone else doing it, to let an adult know that is occurring, because that could be something where two hours down the road it might not be hallucination anymore. It might be a coma.”
Despite the fact that Benadryl is normally safe when taken as recommended, it can cause serious health problems if abused. Dr. Terry says taking higher than recommended doses of the allergy medicine can lead to serious heart problems, seizures, coma, or even death.
“I think people have a false sense of security with Benadryl because it is over the counter, so they think it’s safe, and parents forget to lock those up. Parents forget that those can be harmful,” warned Dr. Terry.
She continued, “The system that Benadryl acts on controls so many different parts of your body. It controls your brain, your urinary system, your ability to have bowel movements, your tear production, saliva production. It affects, really, your ability to regulate your temperature, all of those different things. So if you take too much of it, there are so many different things that can happen.”
The fallout from the Benadryl Challenge also underscores the importance of reading labels and closely following dosing instructions on any medication.
“Drugs work really well when we follow the package insert, but even when we follow the package insert, we can still have side effects. So it’s important to know what to expect and how to safely take all of those medications.”
Dr. Terry says this is a great example of why parents need to be aware of their children’s social media activity, as well as what is trending on the social media platforms their children use.
If you have taken too much Benadryl or know someone who has, seek medical care immediately by calling local poison control or 911.